Alert archive / Massachusetts / Special Weather Statements in 2017

Special Weather Statement, NWS Boston/Norton, MA

March 8, 20174 counties in Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Mar 8, 2017, 3:03 PM EST for 4 counties in Massachusetts. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 8, 2017, 3:03 PM EST (20:03 UTC)
Expired
Mar 8, 2017, 4:00 PM EST
In force
57 min
Issued by
NWS Boston/Norton, MA

Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA, Worcester County, MA

The radar

The Albany radar (KENX), 110 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -279 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
-279 m²/s²
0-3 km storm-relative helicity
-93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WWUS81 KBOX 082003
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
303 PM EST WED MAR 8 2017
 
MAZ002>005-008>012-026-082100-
Western Franklin-Northwest Middlesex County-Southern
Worcester-Western Hampshire-Western Hampden-Central Middlesex
County-Eastern Hampden-Northern Worcester-Eastern Franklin-Eastern
Hampshire-
303 PM EST WED MAR 8 2017

...A shower with strong wind gusts will affect central and western 
Massachusetts...

At 302 PM EST...A shower with strong wind gusts was along a line
extending from near Guilford Center to near Whately to Granville, and
was moving east at 45 mph.

Locations impacted include...
Worcester, Springfield, Chicopee, Westfield, Leominster, Fitchburg,
Holyoke, Marlborough, Amherst, Shrewsbury, Northampton, Agawam, West
Springfield, Greenfield, Orange, Deerfield, Ludlow, Gardner, Hudson
and Westborough.

Go inside when the sky darkens. Winds may be strong enough to produce
minor damage, such as downed branches.

&&

LAT...LON 4215 7307 4215 7303 4231 7300 4233 7306
      4237 7307 4239 7301 4266 7295 4267 7300
      4270 7295 4270 7302 4274 7302 4270 7151
      4249 7148 4203 7187 4204 7275 4201 7276
      4201 7281 4204 7282 4205 7306
TIME...MOT...LOC 2002Z 266DEG 41KT 4285 7265 4244 7260 4208 7290 
$$

LEC/MHB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Mar 8, 2:32 PM EST, 31 minutes earlier.

Area forecast discussion, Mar 8, 2:32 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
232 PM EST Wed Mar 8 2017

.SYNOPSIS...
A secondary cold front will usher in colder but mainly dry
weather beginning tonight and into Thursday. A wave of low
pressure tracking south of the region will likely bring a period
of accumulating snowfall at least to the south coast late Thu
night into midday Friday. Arctic blast returns for the weekend
with another shot of wintry precipitation Monday night into
Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

2 PM Update...

Beautiful weather in progress across the region at 2 pm with
temperatures well into the 50s and approaching 60 at
BDL/HFD/CEF/OWD. Plenty of sunshine and a well mixed blyr with
west-northwest winds up to 35 mph. Real nice by early March
standards.

Looking westward into eastern NY a line of low top convection is
entering the Albany NY area. No thunder with this activity but
gusty winds up to 45 mph possible given the large 30+ dew pt
depressions at the surface. This activity is associated with a
strong jet streak across the OH valley into PA with its LFQ
entering eastern NY. Instability being provided by cold pool of
-30C to -35C air at 500 mb over northern NY state. This has
resulted in steep mid level lapse rates from the Catskill Mtns
northward into northeast NY state. Given the core of the cold
pool aloft is expected to track into VT and NH greatest
instability aloft will advect northwest of our region. Thus
expecting weaker showers to enter western MA between 3-4 pm.
Already seeing a weakening trend on Albany radar.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Tonight...

As mid level shortwave moves through, expect a period of mocldy
skies this evening with low risk of a few showers interior, then
gradual clearing overnight. A secondary cold front moves
through overnight and will be followed by gusty west winds to
25-30 mph.

Thursday...

The column is dry and mostly sunny skies expected with a bit
more clouds across western MA and particularly the Berkshires.
The wind will be the main story as strong pressure gradient in
place with near dry adiabatic lapse rates in the 1000-850 mb
layer will promote excellent mixing. In fact, forecast
soundings support gusts to 35-45 mph and we may eventually need
a wind advisory for parts of the area. Strongest gusts likely
over northern zones and higher terrain.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Highlights...

* Passing coastal low could bring snow across the south coast on
  Friday
* Near record breaking arctic airmass returns for the weekend
* Closely watching a system Monday into Tuesday

Pattern Overview...

General agreement amongst the 00z model guidance. Overall pattern
will be zonal over the CONUS. Still some uncertainty centered around
the shortwave energy digging through the Great Lakes into New
England on Friday. The past few model cycles have trended a bit
northward with the placement of the low. Still some spread in both
deterministic and ensemble guidance so continued with a blend of the
models. Regardless of the track of this system, high confidence
in arctic airmass moving into the Northeast bringing near record
breaking cold air to New England. This cold airmass and strong
high pressure will keep Sundays system well south of New England.
This is supported by the ensembles as well. Attention then turns
to early next week. Digging shortwave over the Plains will develop
a potent low pressure system which could track towards New England.
Lots of uncertainty in this system so continue with a model blend
for now.

Details...

Thursday night into Friday into Saturday...Moderate Confidence.

Latest trend in the guidance has trended coastal low a bit northward
towards southern New England. This was indicated from the ensembles
last night. Still looking at the individual ensembles, appears to be
enough clustering to suggest that system could still wiggle a bit
northward bringing more snow to the region. The exact location of
the low will determine where the snow axis will occur. If the low
comes even farther northward then the snow axis will be along
the Pike as the south coast will see more of a mix. If the low
pushes farther south then the south coast will be the only ones
to see snow accums. Right now, where the low is tracking believe
that p-type will remain mainly snow as wet-bulbing will occur
due to good omega within the snow growth region increasing the
precip rates. Still a lot at play still for this system, but
right now it appears that the trend is more snow then prev
forecast so have increased snowfall amounts. May need winter
weather advisories across the south coast.

Great Lakes shortwave will help amplify the surface low as it moves
into the Northern Atlantic. As this low exits the region, guidance
is indicated the potential for an inverted trough which could
linger snow showers through the day on Friday along the East Coast.

Friday night into Saturday...High confidence.

Anomolous arctic airmass nearing 3 STD below normal will move into
southern New England by Saturday morning. Along this front, guidance
is showing a strong signal for the potential for snow squalls. Good
moisture within the 0-2 km combined with convergence along the front
and steep lapse rates will help develop snow squalls which could
quickly reduce vsbys for anyone traveling Friday night.

As the arctic airmass continues to push into the region, expect
ocean effect snow showers to develop overnight into Saturday. Models
are consistent in 850mb temps dropping to -26C. This will result in
high temps in the teens and low 20s and lows back into the single
digits. Trended towards the cooler guidance for Saturday, but
feel the forecast is still a bit conservative especially if there
is snow on the ground from the system on Friday. Will need to
keep any eye on the possibility for wind chill headlines Friday
night into Saturday night due to gusty winds and the very cold
airmass. In fact, there is the potential for a few of our
climate sites to break their low and record low max temperatures.

Sunday and beyond...Moderate confidence.

Chilly airmass will remain over the region on Sunday but will begin
to moderate. Midwest shortwave will develop a surface low over the
Mississippi Valley. This low right now appears to track into the
southeast CONUS and move well offshore. Strong high pressure
over New England and anomolous cold airmass will keep the low
well south and east of the region resulting in dry weather for
Sunday and into Monday.

Another quick moving shortwave will approach New England by
Monday/Tuesday. Large spread in the guidance on potential outcomes
for this system. Right now appears that precip will occur, just
uncertain on timing and type. One thing to note is several ensemble
members are indicating some higher probs in accumulating snowfall
above 3 inches. Will need to watch this system closely in the coming
days.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

2 PM / 18Z update...

Thru 00z...moderate to high confidnece. Lower confidence on how
far east showers make it before dissipating.

VFR cigs along with gusty WNW winds up to 30 kt. Risk for a few
showers over western MA. Otherwise dry weather prevails.

After 00z...

Tonight...High confidence.

VFR cigs. West wind gusts to 25-30 kt developing after midnight.

Thursday...High confidence.

VFR. Strong west winds with gusts 30-40 kt, strongest over
higher elevations.

Thursday night...high confidence on trends but lower on exact
timing of snow.

VFR to start but lowering to MVFR and possibly IFR across CT/RI
and southeast MA toward Fri morning in snow. Snow overspreads
this area 03z-09z from west to east. Snow may become moderate to
perhaps heavy for a time toward 12z Fri. Lighter snows northward
toward the Mass pike. 1-2" snow accumulations possible south
coast including Cape Cod and Island by 12z Fri. Snow could
briefly begin as rain.

KBOS TAF...High confidence in TAF.

KBDL TAF...High confidence in TAF. Brief shower possible
20-22z.

Outlook /Friday through Sunday/...

Friday...Moderate confidence. VFR north of the Pike with the
potential in MVFR/IFR conditions across southern terminals
depending on where shower showers develop. Improving conditions
on Friday with blustery westerly winds developing. Could see
snow squalls Friday night.

Saturday and Sunday...High confidence. VFR with westerly gusty
winds.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

10 AM update...

At 10 am cold front/wind shift line just east of Cape Cod Canal
and Marthas Vineyard and continuing to move steadily eastward.
Gusty WNW winds immediately behind the front but then winds
quickly subside. However winds pickup this afternoon as sunshine
develops and mixes down stronger winds from aloft, especially
near shore. No major changes from previous forecast. Earlier
discussion below.

====================================================================

Today...High confidence.
Gusty SW winds 25-30 kt this morning, especially south coastal
waters will diminish and become west late morning into the
afternoon as the front moves through. Gusts this afternoon
should remain below SCA thresholds. Showers and patchy fog in
the morning.

Tonight into Thursday...High confidence.
Secondary cold front moves through overnight and will be
followed by another surge of gusty west winds. Potential for
gale force gusts late tonight through Thu. Best chance for gales
will be across eastern MA waters including Boston Harbor where
excellent low level mixing. Converted the gale watch to a
warning for eastern MA waters and issued a gale watch for
Boston Harbor for Thu. Lower prob of gales over south coastal
waters where lapse rates are not as steep so kept gale watches
here.

Outlook /Thursday Night through Sunday/...

High confidence. Low pressure system will pass south of the waters
during the on Friday. Vsbys may be lowered due to snow showers.
Behind the system westerly winds will increase back to near gale
force by Friday night. Cold Arctic airmass will spill over the
waters this weekend resulting in Freezing Spray potential. Gale and
Freezing Spray headlines may be needed for Friday night into
Sunday.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Watch from 1 AM EST Thursday through Thursday afternoon
     for ANZ231>235-237.
     Gale Watch from Thursday morning through Thursday afternoon
     for ANZ230.
     Small Craft Advisory from 1 AM to 6 PM EST Thursday for ANZ236.
     Small Craft Advisory until 1 AM EST Thursday for ANZ235-237-
     255-256.
     Gale Warning from 3 AM to 6 PM EST Thursday for ANZ250-254.
     Gale Warning from 3 AM to 1 PM EST Thursday for ANZ251.
     Gale Watch from 1 AM EST Thursday through Thursday afternoon
     for ANZ255-256.

&&

SYNOPSIS...KJC/Dunten
NEAR TERM...KJC/Nocera/Dunten
SHORT TERM...KJC
LONG TERM...Dunten
AVIATION...Nocera/Dunten
MARINE...KJC/Nocera/Dunten
Hazardous weather outlook, Mar 8, 4:06 AM EST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
406 AM EST Wed Mar 8 2017

CTZ002>004-MAZ002>024-026-RIZ001>008-090915-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
406 AM EST Wed Mar 8 2017

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts except Berkshire County, and Rhode Island.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind advisory headlines may be needed for Thursday.

A quick moving coastal low passing south of the region may bring
advisory level snowfall across the south coast.

A chilly airmass will be in place over this weekend which may result
in wind chill headlines.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ255-256-090915-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
406 AM EST Wed Mar 8 2017

...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
AFTERNOON...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

Frequent wind gusts may reach gale force Friday into Saturday. There
is also potential for freezing spray headlines Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-254-090915-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
406 AM EST Wed Mar 8 2017

...GALE WARNING IN EFFECT FROM 3 AM TO 6 PM EST THURSDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Frequent wind gusts may reach gale force Friday into Saturday. There
is also potential for freezing spray headlines Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ251-090915-
Massachusetts Bay and Ipswich Bay-
406 AM EST Wed Mar 8 2017

...GALE WARNING IN EFFECT FROM 3 AM TO 1 PM EST THURSDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Frequent wind gusts may reach gale force Friday into Saturday. There
is also potential for freezing spray headlines Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231>235-237-090915-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
406 AM EST Wed Mar 8 2017

...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
AFTERNOON...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

Frequent wind gusts may reach gale force Friday into Saturday. There
is also potential for freezing spray headlines Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ236-090915-
Narragansett Bay-
406 AM EST Wed Mar 8 2017

This Hazardous Weather Outlook is for Rhode Island coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-090915-
Boston Harbor-
406 AM EST Wed Mar 8 2017

...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
AFTERNOON...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Mar 8, 3:03 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
303 PM EST WED MAR 8 2017

MAZ002>005-008>012-026-082100-
Western Franklin-Northwest Middlesex County-Southern
Worcester-Western Hampshire-Western Hampden-Central Middlesex
County-Eastern Hampden-Northern Worcester-Eastern Franklin-Eastern
Hampshire-
303 PM EST WED MAR 8 2017

...A shower with strong wind gusts will affect central and western
Massachusetts...

At 302 PM EST...A shower with strong wind gusts was along a line
extending from near Guilford Center to near Whately to Granville, and
was moving east at 45 mph.

Locations impacted include...
Worcester, Springfield, Chicopee, Westfield, Leominster, Fitchburg,
Holyoke, Marlborough, Amherst, Shrewsbury, Northampton, Agawam, West
Springfield, Greenfield, Orange, Deerfield, Ludlow, Gardner, Hudson
and Westborough.

Go inside when the sky darkens. Winds may be strong enough to produce
minor damage, such as downed branches.

&&

LAT...LON 4215 7307 4215 7303 4231 7300 4233 7306
      4237 7307 4239 7301 4266 7295 4267 7300
      4270 7295 4270 7302 4274 7302 4270 7151
      4249 7148 4203 7187 4204 7275 4201 7276
      4201 7281 4204 7282 4205 7306
TIME...MOT...LOC 2002Z 266DEG 41KT 4285 7265 4244 7260 4208 7290

LEC/MHB

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 4:38 AM ESTGale WarningBOX38 hr
Mar 8, 4:38 AM ESTSmall Craft AdvisoryBOX12 hr
Mar 8, 4:31 PM ESTWinter Storm WatchBOXBarnstable, Bristol, Dukes, Nantucket, Norfolk, Plymouth24 hr

Nearby

Special Weather Statements in Massachusetts, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.